Hail, Becker
- When
- June 19, 2:15 PM CST
- Where
- Becker County, 2.46 mi WSW of Audubon
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.860, -96.020
Very strong winds accompanied the hail and tore a few shingles off the roof of a house.
Late in the afternoon of the 19th, an area of surface low pressure was located over east central South Dakota, with a warm front extending to its east across southern Minnesota. The elevated warm front was located across west central Minnesota, where showers and thunderstorms kept flaring up.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Late in the afternoon of the 19th, an area of surface low pressure was located over east central South Dakota, with a warm front extending to its east across southern Minnesota. The elevated warm front was located across west central Minnesota, where showers and thunderstorms kept flaring up.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jun 19, 2:07 PM CST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND FORKS ND 307 PM CDT TUE JUN 19 2012 .SHORT TERM (TONIGHT-FRIDAY)...MAIN CONCERN WILL CONTINUE TO BE SEVERE AND HEAVY RAIN CHANCES ACROSS THE SOUTHEAST FORECAST AREA THIS EVENING. 700MB-850MB WARM FRONTS HAVE BEEN BASICALLY STATIONARY MOST OF THE DAY...AND SFC WARM FRONT HAS STALLED ACROSS CENTRAL MINNESOTA. WILL NEED TO SHIFT PREVIOUS THINKING A BIT SOUTH. THUNDERSTORMS CONTINUE TO DEVELOP ACROSS THE SOUTHERN FA ALONG THE 700MB WARM FRONT. MARGINALLY SEVERE STORMS WILL BE POSSIBLE HERE THROUGH THE AFTERNOON HOURS GIVEN STRONG DEEP LAYER SHEAR. 12Z ECMWF HANDLING THE CURRENT SITUATION BEST AND WILL FOLLOW FOR DETAILS. 15Z RAP/HRRR RAISE CONFIDENCE IN ECMWF SOLUTION. LATEST ANALYSIS INDICATES WEAK PRESSURE FALLS ACROSS THE SOUTHERN RED RIVER VALLEY. TAKING ALL OF THE ABOVE IN ACCOUNT...THINKING SFC WARM FRONT MAY LIFT A BIT MORE NORTH...BUT NOT MUCH. THUNDER DEVELOPMENT EXPECTED JUST SOUTH OF THE FA BY LATE AFTERNOON (ALONG WARM FRONT)...ALONG WITH GREATEST SEVERE THREAT. ADDITIONAL SEVERE DEVELOPMENT SEEMS LIKELY INTO THE COOL SECTOR AS 850MB WINDS AND WARM AIR ADVECTION INCREASE. THIS ACTIVITY WOULD AFFECT MAINLY GRANT...OTTERTAIL...AND WADENA COUNTIES. THIS SCENARIO SIMILAR TO WHAT OCCURRED ON FATHERS DAY. 850MB LOW WILL THEN TRACK FROM THE SOUTHERN RED RIVER VALLEY TO KPKD FROM 00Z TO 06Z...WITH STRONG THUNDERSTORMS REMAINING POSSIBLE ALONG AND SOUTH OF THIS LINE. HEAVY RAIN ALSO POSSIBLE GIVEN POSSIBLE TRAINING AND PWATS AROUND 1.75 INCHES. TO THE NORTH...SCATTERED SHOWERS REMAIN POSSIBLE AS 700MB WARM FRONT LIFTS NORTH THROUGH THE EVENING...WITH BEST CHANCES ACROSS THE NW FA. TRENDED POPS/WX ACCORDINGLY. UPPER LEVEL TROUGH WILL PASS THROUGH THE FA ON WEDNESDAY...WITH NORTHWEST FLOW ALOFT THURSDAY INTO FRIDAY. COLD AIR ALOFT WILL LEAD TO SCATTERED SHOWERS/THUNDER MAINLY DURING THE AFTERNOON HOURS WEDNESDAY AND THURSDAY. HIGH PRESSURE SHOULD LEAD TO MOSTLY DRY WX ON FRIDAY. TEMPERATURES NEAR OR SLIGHTLY BELOW NORMAL VALUES. .LONG TERM (FRIDAY NIGHT-TUESDAY)...GFS/ECMWF IN REASONABLE AGREEMENT...BOTH SHOWING NORTHWEST FLOW ALOFT BECOMING HIGHLY AMPLIFIED BY EARLY NEXT WEEK AS RIDGE BUILDS ACROSS THE HIGH PLAINS. BEST CHANCE FOR SHOWERS AND THUNDERSTORMS WILL BE FRIDAY NIGHT AND EARLY SATURDAY AS A NORTHERN ROCKIES SURFACE LOW SLIDES SOUTHEASTWARD ACROSS THE CENTRAL PLAINS. WILL KEEP HIGHEST POPS ALONG THE ND/SD BORDER...TAPERING OFF TO LESS THAN 20 PERCENT NORTH OF HWY 2. SUNDAY INTO EARLY NEXT WEEK WILL BE DRY AS SURFACE RIDGE DOMINATES THE REGIONAL WEATHER PATTERN. TEMPERATURES THROUGH THE PERIOD WILL BE NEAR SEASONAL NORMALS WITH HIGHS IN THE UPPER 70S TO NEAR 80 DEGREES AND LOWS IN THE 50S AND LOWER 60S. && .AVIATION...DIFFICULT TAF FORECAST THE NEXT 6 TO 12 HOURS. HIGH RESOLUTION MODELS SHOW TWO AREAS OF CONVECTION LATER THIS AFTERNOON AND EVENING. THE FIRST DEVELOPS NEAR THE ND/SD/MN BORDER AREA AND MOVES NORTHEASTWARD TOWARD KBJI AND THE SECOND PROPAGATES ACROSS NORTHERN ND. BEST CHANCES FOR THUNDER WILL BE AT KDVL/KBJI/KFAR AND HIGHLIGHTED THIS THREAT WITH TEMPO GROUPS. REMOVED MVFR CEILINGS THIS AFTERNOON...BUT MODELS STILL SUGGEST LOWER CLOUD HEIGHTS THIS EVENING AND OVERNIGHT. CONFIDENCE IS LOW...SO FUTURE AMENDMENTS ARE LIKELY. LIGHT EAST-NORTHEAST WIND WILL SHIFT TO THE NORTHWEST OVERNIGHT. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...NONE. MN...NONE. && TG/ROGERS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 541 AM CDT TUE JUN 19 2012 MNZ001>009-013>017-022-023-NDZ006>008-014>016-024-026>030-038-039- 049-052-054-201045- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-TOWNER-CAVALIER-PEMBINA-BENSON-RAMSEY- EASTERN WALSH-EDDY-NELSON-GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES- CASS-RANSOM-SARGENT-WESTERN WALSH- 541 AM CDT TUE JUN 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND A FEW THUNDERSTORMS WILL OCCUR TODAY INTO THIS EVENING. NO SEVERE WEATHER IS ANTICIPATED. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE SEVERAL CHANCES FOR A FEW SHOWERS AND THUNDERSTORMS THROUGH LATE IN THE WEEK BUT NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MNZ024-027>032-040-NDZ053-201045- HUBBARD-WEST BECKER-EAST BECKER-WILKIN-WEST OTTER TAIL- EAST OTTER TAIL-WADENA-GRANT-RICHLAND- 541 AM CDT TUE JUN 19 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS MID AFTERNOON INTO EARLY EVENING FOR LOCATIONS SOUTH AND EAST OF A BEMIDJI TO FARGO TO WAHPETON LINE. LARGE HAIL IS THE MAIN THREAT. LOW PRESSURE WILL MOVE NORTHEAST AND BE NEAR WHEATON AND FERGUS FALLS BY EARLY EVENING. WARM AND MOIST UNSTABLE AIR WILL MOVE NORTH INTO WEST CENTRAL MINNESOTA THIS AFTERNOON AND EVENING SETTING THE STAGE FOR POSSIBLE SEVERE WEATHER. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE SEVERAL CHANCES FOR A FEW SHOWERS AND THUNDERSTORMS THROUGH LATE IN THE WEEK BUT NO SEVERE WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY. DTR
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1226 PM CDT TUE JUN 19 2012
MNZ024-028-031-032-191815-
EAST BECKER MN-EAST OTTER TAIL MN-HUBBARD MN-WADENA MN-
1226 PM CDT TUE JUN 19 2012
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BECKER...
NORTHEASTERN OTTER TAIL...NORTHERN WADENA AND SOUTHERN HUBBARD
COUNTIES UNTIL 115 PM CDT...
AT 1220 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A THUNDERSTORM 9 MILES WEST OF MENAHGA...OR 27 MILES EAST OF DETROIT
LAKES...MOVING TO THE NORTHEAST AT 55 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THE STORM...ALONG WITH FREQUENT LIGHTNING.
THE STORM WILL BE NEAR...
PARK RAPIDS AND HUBBARD AROUND 1235 PM CDT.
HUNTERSVILLE AROUND 1240 PM CDT.
EMMAVILLE AND DORSET AROUND 1245 PM CDT.
NEVIS AND BADOURA AROUND 1250 PM CDT.
BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.
LAT...LON 4680 9466 4680 9477 4671 9478 4654 9524
4690 9544 4720 9466 4705 9465
TIME...MOT...LOC 1726Z 244DEG 47KT 4675 9518
HOPKINSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND 228 PM CDT TUE JUN 19 2012 MNZ002-003-022-023-027-028-192030- CLAY MN-EAST BECKER MN-MAHNOMEN MN-NORMAN MN-SOUTH CLEARWATER MN-WEST BECKER MN- 228 PM CDT TUE JUN 19 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CLEARWATER...BECKER... NORTHEASTERN CLAY...EXTREME SOUTHEASTERN NORMAN AND SOUTHERN MAHNOMEN COUNTIES UNTIL 330 PM CDT... AT 225 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A THUNDERSTORM 6 MILES WEST OF LAKE PARK...OR 19 MILES WEST OF DETROIT LAKES...MOVING TO THE NORTHEAST AT 45 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THE STORM...ALONG WITH FREQUENT LIGHTNING. THE STORM WILL BE NEAR... AUDUBON AROUND 235 PM CDT. DETROIT LAKES AND WESTBURY AROUND 240 PM CDT. RICHWOOD...OGEMA AND CALLAWAY AROUND 245 PM CDT. WHITE EARTH...WAUBUN AND ROCHERT AROUND 250 PM CDT. BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE. LAT...LON 4750 9521 4691 9520 4674 9626 4709 9632 TIME...MOT...LOC 1928Z 244DEG 47KT 4690 9618 HOPKINS
The Fargo/Grand Forks radar (KMVX), 123 km away, was scanning. The volume nearest the first event began at 20:16 UTC.
8 hail. Local standard time, as filed.
Very strong winds accompanied the hail and tore a few shingles off the roof of a house.
Quarter size hail fell.
The report was made via Facebook.
The hail fell at the Detroit Lakes airport.
The hail fell at Long Lake.
The hail fell at Pickeral Lake.
The report was made via Facebook.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2012Every state in 2012This day in weather historyWarnings in Minnesota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 378951, 378384, 378385, 378386, 378388, 378389, 378390, 378955.